Kansas, 2022

Hail and Damaging Winds in Kansas, May 14, 2022

May 14, 2022 · NWS DDC · 23 events in 9 counties and zones

Marginal boundary layer moisture along combined with sufficient daytime warming was enough to generate mainly high based thunderstorms. Ample shear of over 30 kts and CAPE values over 1000 J/kg contributed to a number of nickel to quarter sized hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Marginal boundary layer moisture along combined with sufficient daytime warming was enough to generate mainly high based thunderstorms. Ample shear of over 30 kts and CAPE values over 1000 J/kg contributed to a number of nickel to quarter sized hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 14, 2:16 PM CST, 24 minutes earlier.

Area forecast discussion, May 14, 2:16 PM CST, 24 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
316 PM CDT Sat May 14 2022

...Updated short term, long term and fire weather discussion...

.SHORT TERM...(This evening through Sunday night)
Issued at 316 PM CDT Sat May 14 2022

A subtle upper level disturbance/vorticity max was moving out of
eastern Colorado into western Kansas early this afternoon. At the
surface, a dryline was sharpening up over far southwest Kansas along
the Highway 25/83 corridor as evident in the surface dewpoint
gradient on the surface analysis. Visible satellite imagery has been
showing a line of cumulus from Lakin to east of Ulysses and Liberal
for the past few hours. A few CBs have been trying to form but have
generally been dissipating due to dry air entrainment aloft.

Expect storms to be developing by around 200-300 pm along and east
of the dryline and moving toward central Kansas through the late
afternoon hours.  Some of the CAMs have been showing this which
seems reasonable given the mid level disturbance moving through the
area. Surface based instability from the SPC Mesoscale Analysis page
shows CAPE values around 2500-4000 j/kg east of the dryline. This
will probably decrease somewhat through the remainder of the
afternoon as dewpoints continue to mix out but still there should be
a fair amount of CAPE available. This combined with deep layer shear
around 40 knots or so should net a few severe thunderstorms with
large hail and severe wind gusts. The thunderstorms should be
weakening as we lose daytime heating and the upper level disturbance
moves east of the forecast area.

The remainder of the overnight hours should be quiet over southwest
Kansas. Another stronger upper level disturbance will move out of
the northern Rockies into South Dakota and Nebraska later tonight.
Increasing southerly wind flow will developing across the central
High Plains overnight in advance of the upper wave will help keep
overnight lows a little warmer especially over central and eastern
portions of the forecast area. Thunderstorms developing over
Nebraska tonight should generally stay north and east of the Hays
area.

The upper wave continues to the east/southeast on Sunday. In the
wake of this system, a cold front will move south across western
Kansas during the morning hours with gusty north winds developing.
Cool air advection will keep temperatures a few to several degrees
cooler than today with the most biggest change in temperatures over
central Kansas. High temperatures in the Hays area may struggle to
get out of the mid 70s.

Surface high pressure along with cooler temperatures spreads into
the central Plains and Midwest Sunday night. Lows should generally
be in the 40s to around 50.

.LONG TERM...(Monday through Saturday)
Issued at 316 PM CDT Sat May 14 2022

Early next week the main belt of upper level westerly flow will
extend across the northern CONUS with the central High Plains
along the southern periphery. The medium range models show a
flattened shortwave ridge moving out of the Rockies and over the
central Plains on Monday. The models show weak disturbances moving
through the ridge and show some indication of thunderstorm development
most likely off the Front Range and Raton Mesa that could move
across southwest Kansas Monday night. A somewhat stronger upper
wave moves out of the northern Rockies across Nebraska on Tuesday.
This could bring increased chances for thunderstorms to northern
portions of the forecast area along I-70 for Tuesday. This system
could also drive another weak cold front south across the area
Tuesday night with cooler temperatures on Wednesday.

Upper level flow will be strengthening and becoming more
southwesterly after mid week as a strong upper level trough/low
pressure system digs into the northern Rockies. With increased
momentum and southwesterly downslope flow developing, hotter
temperatures will likely spread out into southwest Kansas for
Thursday with highs in the 90s to possibly even low 100s.

The GFS and ECMWF differ somewhat in how the northwest upper
trough evolves and moves out into the central CONUS through next
weekend. The GFS is more progressive, as is usually the case, and
moves the upper trough out through the early part of next weekend.
The ECMWF is a little slower, moving the upper trough out a day or
so later. Either way, this will bring cooler temperatures along
with increasing chances for precipitation to the area. Hopefully
providing some relief to the more drought stricken areas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1159 AM CDT Sat May 14 2022

VFR conditions are expected to prevail at the terminals through
this period. Isolated thunderstorms should develop around or
shortly after 21z this afternoon. Given the isolated nature of the
storms, there is a lot of uncertainty whether the storms will
impact any of the terminals and TAFs will be updated as necessary
when it becomes more evident that any locations will be impacted.
The threat for thunderstorms will diminish toward sunset with the
loss of daytime heating.

&&

.FIRE WEATHER...
Issued at 316 PM CDT Sat May 14 2022

Near critical fire weather conditions may develop across parts of
southwest Kansas on Sunday behind a cold front moving through the
area. Current forecasts call for humidity levels to fall into the
upper teens to lower 20s, depending on afternoon temperatures,
with northerly winds gusting into the 30-40 mph range. Fire
weather headlines may be needed if it appears warmer temperatures
and lower relative humidity actually develop.

While it is still several days away, next Thursday could be a
critical fire weather day with hot temperatures and gusty
southwest winds especially over far southwest Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  56  83  50  84 /  10   0   0   0
GCK  53  82  49  84 /   0   0   0   0
EHA  52  86  50  88 /   0   0   0  10
LBL  53  88  49  87 /   0   0   0   0
HYS  54  78  48  83 /  20  10   0   0
P28  60  87  53  83 /  20  10   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...Gerard
FIRE WEATHER...Gerard
Hazardous weather outlook, May 14, 3:30 AM CST, 11 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
430 AM CDT Sat May 14 2022

KSZ030-031-043>046-061>066-074>081-084>090-150930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
430 AM CDT Sat May 14 2022 /330 AM MDT Sat May 14 2022/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Areas of dense fog will develop along and west of highway 83
including Liberal and Garden city. The visibility should improve
rapidly after about 8 am.

Thunderstorms may be capable of half dollar size hail and 65 mph
wind gusts near the Oklahoma line late this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Elevated to near critical fire weather conditions are likely in
the far southwest sections Sunday afternoon. Outdoor burning is
strongly discouraged from Dodge City to Garden City, and Meade to
Elkhart.

Thunderstorms are possible again by Monday evening, however it is
too early to assess the risk of hail and wind at this time. Large
uncertainty exists with respect to convective initiation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected this afternoon and evening.

MR

In the hours before

Special weather statement, May 14, 2:15 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
315 PM CDT Sat May 14 2022

KSZ030-142100-
Trego KS-
315 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of western Trego County
through 400 PM CDT...

At 314 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Collyer, moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Trego Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3873 9979 3885 10015 3906 10015 3913 9979
      3913 9976
TIME...MOT...LOC 2014Z 273DEG 21KT 3893 10015

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SUGDEN
Special weather statement, May 14, 2:31 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Dodge City KS
331 PM CDT Sat May 14 2022

KSZ030-142115-
Trego KS-
331 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of southern Trego
County through 415 PM CDT...

At 331 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Trego Center, moving east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Trego Center around 350 PM CDT.

Other locations in the path of this storm include Cedar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3870 9968 3872 10015 3890 10015 3895 9970
TIME...MOT...LOC 2031Z 271DEG 29KT 3881 10008

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

SUGDEN
Special weather statement, May 14, 2:34 PM CST, 6 minutes before
Special Weather Statement
National Weather Service Dodge City KS
334 PM CDT Sat May 14 2022

KSZ077-142130-
Gray KS-
334 PM CDT Sat May 14 2022

...A strong thunderstorm will impact portions of central Gray County
through 430 PM CDT...

At 334 PM CDT, Doppler radar was tracking a strong thunderstorm near
Charleston, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cimarron, Ingalls and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 10064 3786 10065 3795 10031 3768 10031
TIME...MOT...LOC 2034Z 267DEG 15KT 3780 10061

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

SUGDEN

The radar

The Dodge City radar (KDDC), 57 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

19 hail, 4 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
May 14, 2:40 PM CST
Where
Gray County, 6.16 mi SSW of Charleston
Measured
0.88 in hail
Reported by
Public
Coordinates
37.790, -100.620

Hail, Ness

When
May 14, 3:15 PM CST
Where
Ness County, 3.5 mi N of Osgood
Measured
0.88 in hail
Reported by
Public
Coordinates
38.700, -99.880

Hail, Ness

When
May 14, 3:30 PM CST
Where
Ness County, 4.26 mi SE of Osgood
Measured
1 in hail
Reported by
Public
Coordinates
38.610, -99.810

The hail was mostly nickel sized.

Hail, Pawnee

When
May 14, 4:25 PM CST
Where
Pawnee County, 10.21 mi NW of Burdett Rozel Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
38.350, -99.580

Hail, Gray

When
May 14, 4:38 PM CST
Where
Gray County, 8.16 mi ENE of Montezuma Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.490, -100.340

Hail, Hodgeman

When
May 14, 4:55 PM CST
Where
Hodgeman County, 5.15 mi ESE of Hanston
Measured
1 in hail
Reported by
Public
Coordinates
38.080, -99.640

Hail, Hodgeman

When
May 14, 5:15 PM CST
Where
Hodgeman County, 12.55 mi SE of Hanston
Measured
1.75 in hail
Reported by
Social Media
Coordinates
37.970, -99.590

Most of the stones were smaller than golf ball sized.

Hail, Edwards

When
May 14, 5:25 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.920, -99.410

Pea to quarter sized hail was observed.

Hail, Edwards

When
May 14, 5:38 PM CST
Where
Edwards County, 0.69 mi S of Kinsley Muni Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
37.910, -99.400

Hail, Edwards

When
May 14, 5:40 PM CST
Where
Edwards County, 2.14 mi NNW of Kinsley Muni Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
37.950, -99.410

Hail, Edwards

When
May 14, 5:40 PM CST
Where
Edwards County, 0.55 mi W of Kinsley Muni Arpt
Measured
2 in hail
Reported by
Social Media
Coordinates
37.920, -99.410

Hail, Clark

When
May 14, 5:54 PM CST
Where
Clark County, 4.84 mi N of Englewood
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.100, -99.980

Hail, Clark

When
May 14, 5:58 PM CST
Where
Clark County, 1.49 mi NNW of Englewood
Measured
2 in hail
Reported by
Storm Chaser
Coordinates
37.050, -99.990

Hail, Edwards

When
May 14, 6:15 PM CST
Where
Edwards County, 2.82 mi S of Centerview
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
37.780, -99.280

Hail, Edwards

When
May 14, 6:31 PM CST
Where
Edwards County, 2.14 mi SSW of Williams
Measured
2.5 in hail
Reported by
Public
Coordinates
37.790, -99.340

Hail, Kiowa

When
May 14, 6:40 PM CST
Where
Kiowa County, 5.11 mi NNW of Brenham
Measured
1.75 in hail
Reported by
Public
Coordinates
37.690, -99.230

Hail, Kiowa

When
May 14, 6:40 PM CST
Where
Kiowa County, 4.29 mi NNE of Brenham
Measured
1.25 in hail
Reported by
Public
Coordinates
37.680, -99.180

Hail, Kiowa

When
May 14, 6:45 PM CST
Where
Kiowa County, 3.01 mi NW of Haviland
Measured
2.75 in hail
Reported by
Social Media
Coordinates
37.650, -99.140

Thunderstorm Wind, Pratt

When
May 14, 7:20 PM CST
Where
Pratt County, 1.3 mi WSW of Coats
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.510, -98.850

Wind gusts to 60 MPH was observed.

Thunderstorm Wind, Pratt

When
May 14, 7:51 PM CST
Where
Pratt County, 0.69 mi N of Sawyer
Measured
74 kt (85 mph) estimated gust
Reported by
COOP Observer
Coordinates
37.510, -98.680

A large tree was blown down.

Thunderstorm Wind, Barber

When
May 14, 8:13 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.290, -98.580

Winds were estimated to be 60 MPH.

Thunderstorm Wind, Barber

When
May 14, 8:16 PM CST
Where
Barber County, 0.69 mi N of Medicine Lodge
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.290, -98.580

Half dollar sized hail was also observed with the wind.

Hail, Barber

When
May 14, 8:16 PM CST
Where
Barber County, 155.76 mi E of Hazelton
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.290, -95.580

Winds were also estimated to be 65 MPH as the hail fell.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032853, 1032854, 1032858, 1032859, 1032860, 1032861, 1032875, 1032876, 1032878, 1032879, 1032880, 1032881, 1032885, 1032887, 1032888, 1032889, 1032890, 1032892, 1032893, 1032894, 1032896, 1032898, 1032899.